Nevada, 2005

Heavy Snow in Nevada, February 15 to 16, 2005

February 15 to 16, 2005 · NWS REV · 1 event in 1 county or zone

A winter storm moved through the central Sierra Nevada and western Nevada. Snowfall totals in the Sierra were as high as 20 inches in the higher elevations from Lake Tahoe south to Mono County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A winter storm moved through the central Sierra Nevada and western Nevada. Snowfall totals in the Sierra were as high as 20 inches in the higher elevations from Lake Tahoe south to Mono County. Five to ten inches of snow fell in the valleys of western Nevada.Storm total snowfall amounts:2 NNE Topaz Lake 7 inchesGardnerville 6 inches3 WSW Smith (4800 ft.) 5 inches

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Feb 15, 2:50 PM PST, 10 minutes earlier.

Area forecast discussion, Feb 15, 2:50 PM PST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
250 PM PST TUE FEB 15 2005

.SHORT TERM...
OVERRUNNING EVENT HAS BEGUN OVER THE SIERRA AND WESTERN NEVADA.
NORTHEAST FLOW OVER TAHOE AND ZONES 3 AND 4 IS AT A DEPTH OF ABOUT
9000 FEET....WITH THE SOUTHERLY FLOW FROM THE STATIONARY UPPER LOW
OFF THE CA COAST.  LARGE AREA OF LIGHT TO MODERATE SNOW IS FALLING
FROM THE TAHOE BASIN AND WESTERN NEVADA VALLEYS SOUTH OF RENO DOWN
THROUGH MONO COUNTY.  SPOTTERS REPORTING MINIMAL ACCUMULATIONS AT
THIS TIME IN THE TAHOE BASIN...WITH NEARLY 3 INCHES ON THE GROUND IN
MAMMOTH.  NEVADA VALLEYS SHOULD REMAIN NEARLY ACCUMULATION FREE DUE
TO THE WARM AND MOIST GROUND.  HAVE ISSUED A SNOW ADVISORY FOR
TONIGHT TO ACCOUNT FOR THE CONTINUED LIGHT PRECIP AND LIKELY HIGHER
SNOW FALL RATES IN MONO AND TAHOE WHEN THE SHORT WAVE NEARS.
EXPECTING ACCUMULATIONS OF 5 TO 10 INCHES ABOVE 7000 FEET WITH
LESSER AMOUNTS AT LAKE LEVEL.

PATTERN REMAINS STAGNANT WITH THE REX BLOCK OF THE PACIFIC COAST.
NEXT PIECE OF ENERGY MOVES AROUND THE EAST SIDE OF THE LOW ON
THURSDAY.  HAVE REDUCED POPS ON WEDNESDAY AND WEDNESDAY NIGHT TO
SHOW A BREAK IN THE ACTIVITY...WITH HIGHER POPS RETURNING TO THE
SIERRA AND WESTERN NEVADA ON THURSDAY.  FRIDAY LOOKS WET TOO WITH
MORE OVERRUNNING.  BRONG

.LONG TERM...SATURDAY THROUGH TUESDAY...
MEDIUM RANGE MODELS STILL HAVE NOT SHOWN MUCH OF A SOLUTION
CONVERGENCE FOR THE WEEKEND THROUGH EARLY WEEK PERIOD. IT DOES
APPEAR THAT THE SOUTHERN STREAM WILL CONTINUE TO DOMINATE. THE GFS
AND ECMWF BOTH KEEP AN ACTIVE PATTERN THROUGH MONDAY...SO I KEPT
POPS THROUGH THIS PERIOD. THERE WILL NOT BE WIDESPREAD PRECIPITATION
THROUGHOUT THE WHOLE WEEKEND...THIS WAS MORE DUE TO TIMING
DIFFERENCE DIFFICULTIES. THE GFS BEGINS TO SIDE WITH MORE OF A
NORTHERN INFLUENCE...BUT I AM STILL SIDING WITH THE ECMWF...WHICH
CONTINUES THE MORE TROPICAL PATTERN OF THE PAST WEEK. THEREFORE I
KEPT TEMPERATURE PROFILES NEARLY THE SAME...WITH JUST A LITTLE DROP
TOWARDS THE BEGINNING OF THE WEEK. THE GFS BRINGS UPPER RIDGING BACK
INTO THE WESTERN U.S. ON TUESDAY. I KEPT DRY FOR THIS DAY...BUT WITH
LITTLE CONFIDENCE AT THIS TIME. SHULZ

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...SNOW ADVISORY THROUGH 6AM WEDNESDAY MORNING NVZ002.
.CA...SNOW ADVISORY THROUGH 6AM WEDNESDAY MORNING CAZ072-073.

&&
Hazardous weather outlook, Feb 15, 4:14 AM PST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
414 AM PST TUE FEB 15 2005

CAZ071>073-NVZ002>005-161500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-MONO-NORTHERN WASHOE COUNTY-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
414 AM PST TUE FEB 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA..

.DAY ONE...TODAY

LOW PRESSURE IS APPROACHING THE CENTRAL CALIFORNIA COAST AND IS
EXPECTED TO BRING INCREASING CHANCES FOR RAIN AND SNOW. SEE SPECIAL
WEATHER STATEMENT /WWUS85 KREV RNOSPSREV/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...

AN UNSETTLED WEATHER PATTERN IS EXPECTED TO CONTINUE INTO THE
PRESIDENTS DAY WEEKEND AS LOW PRESSURE REMAINS OFF THE CALIFORNIA
COAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES AND CRITERIA.

SM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon

When
February 15, 3:00 PM PST to February 16, 10:00 AM PST
Where
S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2005Every state in 2005This day in weather historyWarnings in Nevada, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470447.